Format

Send to

Choose Destination
Jpn Heart J. 2003 Jan;44(1):139-44.

Exacerbation of Lambert-Eaton myasthenic syndrome caused by an L-type Ca2+ channel antagonist.

Author information

1
Department of Cardiovascular Medicine, University of Tokyo Graduate School of Medicine, Tokyo, Japan.

Abstract

A 74 year-old Japanese woman, who had suffered from Lambert-Eaton myasthenic syndrome (LEMS), Sjoegren's syndrome, and discoid lupus erythematosus for 10 years and had been successfully controlled by 3,4-diaminopyridine and prednisolone, began to suffer from chest discomfort at night. Stress-induced myocardial ischemia in the left ventricular anterior septum was detected by thallium-201 scintigraphy. After diltiazem was prescribed, she began to feel systemic malaise and weakness in both thighs. She stopped taking diltiazem and the symptoms improved. Coronary angiography revealed 75% stenosis with calcification in the middle of the left anterior descending artery. After atherectomy with a lotablator and coronary stenting, diltiazem was prescribed. She felt malaise again, but continued taking diltiazem. After three months a follow-up coronary angiography showed no restenosis in the lesion and diltiazem was stopped. The weakness and malaise disappeared and her muscle strength recovered. LEMS is an autoimmune disorder of peripheral cholinergic transmission in which autoantibodies to the presynaptic P/Q-type voltage-gated calcium channels (VGCC) decrease the release of acetylcholine at the neuromuscular junction resulting in muscle weakness. P/Q-type VGCC regulates most of the neurotransmitter release and L-type VGCC regulates the remainder. L-type VGCC blockers are thought to have little effect on the neuromuscular junction. but they should be used very carefully. even in the remission stage of LEMS, because of preexisting neuromuscular blocking in transmission.

PMID:
12622445
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
Loading ...
Support Center